Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS State College, PA

June 16, 2017Centre County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 16, 2017, 5:09 PM EDT for Centre County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 5:09 PM EDT (21:09 UTC)
Expired
Jun 16, 2017, 8:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Centre County, PA

The radar

The State College radar (KCCX), 25 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:15 PM EDTFLASH FLOODZion, PAWATER OVER ROUTE 64
Jun 16, 5:15 PM EDTFLASH FLOODZion, PAZION BACK ROAD UNDERWATER IN WALKER TOWNSHIP
Jun 16, 6:16 PM EDTFLASH FLOODState College, PAINTERSECTION OF BEAVER AND ATHERTON FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WGUS51 KCTP 162109
FFWCTP
PAC027-170000-
/O.NEW.KCTP.FF.W.0006.170616T2109Z-170617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
509 PM EDT FRI JUN 16 2017

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central Centre County in central Pennsylvania...

* Until 800 PM EDT.

* At 507 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Bellefonte and State College. The storms are 
  nearly stationary. Over one inch of rain has already fallen near 
  Zion and the storms will continue to produce rain in Central 
  Centre County for at least another hour. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  State College, Bellefonte, Port Matilda, Ramblewood, Zion, Pine
  Grove Mills, Madisonburg, Houserville, Milesburg and Bald Eagle
  State Park.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4106 7756 4105 7758 4097 7751 4097 7746
      4096 7744 4073 7768 4072 7771 4073 7772
      4072 7777 4074 7783 4069 7795 4074 7813
      4075 7817 4108 7761

$$

Dangelo
2 follow-up statements
838 
WGUS71 KCTP 162223
FFSCTP

Flash Flood Statement
National Weather Service State College PA
623 PM EDT FRI JUN 16 2017

PAC027-170000-
/O.CON.KCTP.FF.W.0006.000000T0000Z-170617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-
623 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL CENTRE COUNTY...

Local law enforcement reported flooding near Zion. Up to two inches 
of rain have already fallen near Zion, but the rain is becoming much 
lighter. The rain will be tapering off through 7 PM EDT, with little 
if any rain after then.

Some locations that will experience flooding include...
State College, Bellefonte, Zion, Pine Grove Mills, Spring Mills, 
Houserville, Milesburg and Bald Eagle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.

&&

LAT...LON 4106 7756 4105 7758 4097 7751 4097 7746
      4096 7744 4073 7768 4072 7771 4073 7772
      4072 7777 4074 7783 4069 7795 4074 7813
      4075 7817 4108 7761

$$

Dangelo
265 
WGUS71 KCTP 162359
FFSCTP

Flash Flood Statement
National Weather Service State College PA
759 PM EDT FRI JUN 16 2017

PAC027-170009-
/O.EXP.KCTP.FF.W.0006.000000T0000Z-170617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-
759 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL CENTRE COUNTY WILL
EXPIRE AT 800 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose an immediate threat in Centre County. 

LAT...LON 4106 7756 4105 7758 4097 7751 4097 7746
      4096 7744 4073 7768 4072 7771 4073 7772
      4072 7777 4074 7783 4069 7795 4074 7813
      4075 7817 4108 7761

$$

Dangelo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:34 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 16, 3:34 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
334 PM EDT Fri Jun 16 2017

.SYNOPSIS...
An unsettled weather pattern will remain over the state into
early next week. Look for showers and thunderstorms to develop
each afternoon as well. A cold front will move through the area
early in the work week bringing cooler and drier conditions.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms increasing in coverage and intensity
early this afteroon. Most of central and southern areas of the
forecast area can expect to see rainfall for a while this
afternoon into early evening. Some of the rainfall will bring
brief heavy downpours. Flash flood guidance is rather high for
the southeast half of the forecast area in response to the
recent dry weather. This should help reduce the flood potential,
but any storms that train or move slow enough are capable of
producing minor flooding for the remainder of the afternoon.
Look for showers to decrease in intensity after sunset with
another muggy and mild night with valley fog formation closer to
sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Atmosphere changes little Saturday with abundant low level
moisture in place. Diurnally driven showers and thunderstorms
are expected for form again, especially across the southern half
of the state. Look for warm temperatures well into the 80s by
the afternoon. Broken record for the overnight hours with mild
and humid conditions with more fog formation late.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Model and ensemble guidance remain in good agreement on the
development of a modestly strong mid/upper level trough over the
Great Lakes by Monday, with multiple waves progressing around
the base of the trough and ejecting northeast into Canada. The
most likely period for showers and thunderstorms (Sun-Mon) will
focus along the associated surface cold front which is progged
to slowly push southeast and reach the Mid Atlantic coast by
20/12z. Precipitation will be focused mainly to the west of the
Appalachians on Sunday before shifting east on Monday.

Temperatures are fcst to trend above average over the weekend
with max readings in the mid 80s to low 90s on Sunday. Max heat
index is projected to reach the mid/upper 90s across portions of
the mid- lower Susquehanna Valley. Unlike the recent heat
episode, the duration of hot temperatures will be shorter and
last 2 days at most (limited area-SEPA). Lower humidity and near
average temperatures are likely following the cold frontal
passage into the middle part of next week. Another shortwave is
fcst to rotate through the trough around midweek before the
upper level pattern turns more zonal by the end of next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Look for scattered showers and thunderstorms across the region
this afternoon and evening and again on Saturday and Sunday.
Valley fog formation close to sunrise each morning as well.

.OUTLOOK...

Sat...AM cig/fog restrictions. PM TSRA impacts SE.

Sun...Patchy AM fog east. PM TSRA impacts NW half.

Mon...TSRA impacts, esp SE half.

Tue...SHRA NW. No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Fitzgerald/Gartner
AVIATION...Ross
Hazardous weather outlook, Jun 16, 5:52 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
552 AM EDT Fri Jun 16 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
552 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging wind gusts, large hail and
locally excessive rainfall are possible late Sunday, mainly across
the northwest half of Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 3:28 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
328 PM EDT FRI JUN 16 2017

PAZ012-018-162000-
Northern Centre PA-Northern Clinton PA-
328 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
NORTHERN CLINTON COUNTIES UNTIL 400 PM EDT...

At 327 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Pine Glen, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Clarence, Monument and Orviston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4116 7765 4097 7787 4117 7806 4118 7806
      4123 7797
TIME...MOT...LOC 1927Z 300DEG 12KT 4116 7796

Evanego
Special weather statement, Jun 16, 3:41 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT FRI JUN 16 2017

PAZ017-162015-
Clearfield PA-
341 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
415 PM EDT...

At 341 PM EDT, Doppler radar indicated a strong thunderstorm over
Lecontes Mills, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Karthaus, Lecontes Mills and Grassflat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4120 7808 4112 7810 4112 7811 4110 7810
      4100 7812 4108 7835 4117 7835
TIME...MOT...LOC 1941Z 271DEG 16KT 4112 7830

Evanego
Special weather statement, Jun 16, 3:59 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
359 PM EDT FRI JUN 16 2017

PAZ012-018-019-045-162030-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Southern Centre PA-
359 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE...
SOUTHERN CLINTON...NORTHERN CLINTON...AND SOUTHERN CENTRE COUNTIES
UNTIL 430 PM EDT...

At 358 PM EDT, Doppler radar indicated a strong thunderstorm near
Monument, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Monument, Bald Eagle State Park, Blanchard, Orviston, Howard and
Beech Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4109 7791 4122 7785 4121 7751 4093 7761
TIME...MOT...LOC 1958Z 289DEG 15KT 4112 7783

Evanego
Special weather statement, Jun 16, 4:09 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
409 PM EDT FRI JUN 16 2017

PAZ017>019-025-162030-
Northern Centre PA-Clearfield PA-Blair PA-Southern Centre PA-
409 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CENTRE...SOUTHERN
CLEARFIELD...AND NORTHERN BLAIR COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT, Doppler radar indicated a strong thunderstorm near
Houtzdale, moving east at 35 mph.

Torrential rainfall is occurring. Up to an inch and a half of rain
is possible. Pea size hail and winds in excess of 40 mph are
possible.

Locations impacted include...
Port Matilda, Black Moshannon State Park, North Philipsburg, Osceola
Mills, South Philipsburg, Philipsburg, Sandy Ridge, Houtzdale,
Chester Hill, Bald Eagle, Ramey, Brisbin, Grassflat and Morrisdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The torrential rainfall may lead to minor flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4102 7808 4083 7800 4074 7810 4064 7842
      4065 7842 4066 7840 4072 7835 4073 7844
      4080 7846
TIME...MOT...LOC 2007Z 250DEG 32KT 4076 7837

Dangelo
Special weather statement, Jun 16, 4:32 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service State College PA
432 PM EDT FRI JUN 16 2017

PAZ024-025-162115-
Blair PA-Cambria PA-
432 PM EDT FRI JUN 16 2017

...SPECIAL WEATHER STATEMENT...

At 431 PM EDT, Doppler radar indicated a strong thunderstorm over
Loretto, moving northeast at 25 mph.

Torrential rain is expected.
Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Portage, Ebensburg, Altoona, Loretto, Gallitzin, Horseshoe Curve,
Prince Gallitzin State Park, Cresson, Sankertown, Lilly, Tunnelhill,
Cassandra, Chest Springs, Ashville, Colver, Peoples Natural Gas
Field, Allegheny Portage Railroad National Historic Site, Penn State
Altoona, Saint Francis University and Mt. Aloysius College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. This area received heavy rain last evening and very wet.

&&

LAT...LON 4068 7854 4050 7831 4038 7868 4052 7882
TIME...MOT...LOC 2031Z 233DEG 23KT 4051 7866

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:22 PM EDTFlash Flood WarningCTPBedford, Blair3 hr
Jun 15, 10:12 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Jun 15, 11:05 PM EDTAreal Flood WarningCTPBedford, Blair3 hr
Jun 16, 1:12 AM EDTAreal Flood AdvisoryCTPCambria, Somerset2 hr
Jun 16, 1:51 AM EDTAreal Flood AdvisoryCTPBedford, Blair114 min
Jun 16, 3:28 PM EDTSpecial Weather StatementCTPCentre32 min
Jun 16, 3:41 PM EDTSpecial Weather StatementCTPClearfield34 min
Jun 16, 3:59 PM EDTSpecial Weather StatementCTPClinton31 min
Jun 16, 4:09 PM EDTSpecial Weather StatementCTPClearfield21 min
Jun 16, 4:31 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more3 hr
Jun 16, 4:32 PM EDTSpecial Weather StatementCTPCambria43 min
Jun 16, 4:38 PM EDTFlash Flood WarningCTPCambria3 hr
Jun 16, 5:52 PM EDTSpecial Weather StatementCTPJuniata23 min
Jun 16, 7:13 PM EDTAreal Flood WarningCTPCambria3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.